Q: I am a very active Army physical training instructor. I am 45 years old and have always had a great sex drive until I started taking Crestor six months ago to lower my cholesterol.
My sex drive has totally disappeared. I am unable to maintain an erection and feel tired all the time. It has been causing me a great deal of stress and anguish. Is Crestor causing my erectile dysfunction and libido problems?
Sexual side effects have been reported with some statins, such as lovastatin, pitavastatin (Livalo) and simvastatin. The official prescribing information for Crestor, however, makes no mention of low libido or erectile dysfunction.
There is reason to believe that all statins may have a negative impact on sexual function by lowering testosterone levels (Journal of Sexual Medicine, April 2010). Cholesterol is a building block for testosterone, so it is not surprising that cholesterol-lowering drugs might have an impact on this hormone. Results from French research suggest that such drugs may trigger or worsen erectile dysfunction (Drug Safety, July 2009). Ask your doctor if there’s another way to control cholesterol. If not, a test for testosterone or an ED drug might be helpful.
Preventing foot blisters
Q: To prevent foot blisters, cover your feet liberally with antiperspirant. This works great. I think it stops the sweating and decreases friction.
A. Years ago, a double-blind study was conducted with cadets of the U.S. Military Academy serving as subjects. Some of the cadets used antiperspirant, while others used placebo for three nights prior to a long hike. Only 21 percent of the antiperspirant group developed blisters, compared with 48 percent in the placebo group (Journal of the American Academy of Dermatology, August 1998).
Another reader agrees with you: ”To avoid blisters, put antiperspirant on your feet. Wear double-layer, wicking socks.”
Q: I was prescribed Fosamax for more than six years and then switched to Actonel for the past three years, along with extra calcium. My doctor was concerned that I was at risk for osteoporosis.
Now my bones are brittle. I suffered stress fractures and broke my thighbone. My doctor wants me to start giving myself Forteo shots. What can you tell me about this or other ways to combat osteoporosis?
A. The Food and Drug Administration recently issued a warning about long-term use of drugs like Actonel, Boniva, Fosamax and Reclast. The agency concluded that these drugs don’t offer increased benefits after three to five years of use (New England Journal of Medicine, May 31, 2012). Swiss researchers have just reported that long-term use of these medications (five years or longer) is linked to atypical femur fractures like the one you experienced (Archives of Internal Medicine online, May 2012).
Forteo works in a completely different way. Side effects may include joint pain, weakness, nausea and muscle cramps.
King Features Syndicate
Write to Joe and Terry Graedon via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”